Can sunbathing cause skin rashes?
I'm in my late 20s and I've started noticing that sunbathing seems to bring out a skin rash on my face and chest. Is that possible? I've also wondered if I'm reacting to the sunblock I use, but changing brands doesn't help. Could I be allergic to the sun?
Sun rash (or solar dermatitis) is a red, scaly, occasionally itchy rash that forms after exposure to ultra violet light. It can have many causes. The thought of having a reaction (contact dermatitis) to your sun screen is a good one. However, this would be less likely if it persists despite changing creams. Furthermore, you should try applying some sun screen to areas that are covered by clothing while you sun bathe, and if no rash forms on these areas, it is unlikely that you are having a contact dermatitis to your sun screen. True sensitivity to the sun can be idiopathic (no clear cause), secondary to medications that cause photo-sensitivity (like thiazide blood pressure medications, tetracycline antibiotics, or non-steroidal anti-inflammatory medications such as ibuprofen), exposure to plants and chemicals (including perfumes or OTHER creams that you may be using), and, rarely, photosensitivity from autoimmune conditions such as lupus. While there IS a condition known as solar hives (urticaria) which is allergy-mediated, this is quite a rare condition. You should avoid all creams and perfumes other than sun screen. You should minimize your time in the sun, as the health risks (cancer, rash) are though to outweigh the benefits. You should see a dermatologist for further evaluation of your rash.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.